English Bulldog Olive was rushed to Yorkshire Vets on Thursday after getting hold of a box of Quality Streets.
Thanks to the quick response of her owners, the 17-week-old puppy was treated at the practice within 30 minutes of eating the chocolate, which is toxic for dogs.
Yorkshire Vets said: "Chocolate is actually very toxic to pets and thanks to the quick response of her owner we were able to make her￼￼ sick and empty her stomach content before she digested them.
"They’ve almost come back up still wrapped!"
Olive's owner, 24-year-old Chloe Nalty, praised the response of the team at Yorkshire Vets after her partner Andy raised the alarm.
Chloe, who lives in Burley, said: "I was at work and Andy rang me to say we needed to go to the vets.
"Luckily we got there within half an hour. Yorkshire Vets were great, they saw us pretty much straight away. They had great Covid protocols and Olive was given lots of love and cuddles.
"She’s only 17-weeks-old so anything food-related she goes mad to get to!"
Chloe says Olive has made a full recovery and is now back to her mischievous ways.
Yorkshire Vets has warned dog owners to keep chocolate out of their pet's reach after Olive's ordeal.
The practice said: "Chocolate contains a compound called theobromine which dogs and cats are unable to process properly. Theobromine acts as a stimulant leading to clinical signs of:
- vomiting and diarrhoea
- increased thirst/urination
- rapid heart rate
"The darker the chocolate the higher the theobromine content therefore the more toxic it is."
What to do if your dog eats chocolate, according to AKC.org:
If you believe your dog ate chocolate, call your veterinarian immediately for advice.
Based on your dog’s size and the amount and type of chocolate consumed, your veterinarian may recommend that you monitor your dog for the clinical signs listed above and call back if his condition worsens.
In other cases, the veterinarian may prefer you bring the dog into the clinic.
If your pet consumed the chocolate less than two hours ago, your veterinarian may induce vomiting and give him several doses of activated charcoal, which works to move the toxins out of the body without being absorbed into the bloodstream.
For more severe cases, veterinary intervention may be needed to provide supplemental treatment, such as medications or IV fluids, to resolve the effects of the poisoning. Dogs suffering from seizures may need to be monitored at the clinic overnight.
Support the YEP and become a subscriber today. Enjoy unlimited access to local news and the latest on Leeds United, With a digital subscription, you see fewer ads, enjoy faster load times, and get access to exclusive newsletters and content. Click here to subscribe.